Background: Hyperdynamic therapy, also called triple-H therapy, is the standard treatment and prophylaxis for aneurysmal-associated vasospasm. In patients who are able to tolerate cardiopulmonary stressors induced by this therapy, it is of benefit as a modality for prevention and treatment of delayed ischemic neurologic deficit. However, it can be a cause of significant cardiopulmonary or neurologic sequelae. In rare cases, it can be associated with posterior reversible encephalopathy syndrome (PRES), secondary to prolonged vasopressor and hypertensive therapies. Case presentation: We present the case of a patient with right-sided aneurysmal-associated vasospasm who, after 10 days of triple-H therapy, experienced a seizure and was found to have left-sided PRES. Right-sided vasospasm served as a protective mechanism from triple-H therapy-associated PRES. It presented a treatment conundrum due to contradictory perfusion requirements. Hypertensive therapy was curtailed and in efforts to preserve local cerebral perfusion and vasodilation, local therapy with intrathecal nicardipine was initiated. We present our case, a review of the literature, and management considerations. Conclusions: Therapies that have conventionally functioned as second line treatments for aneurysmal subarachnoid hemorrhage (intra-arterial vasodilators and intrathecal vasodilators) may be beneficial as earlier treatments in the setting of vasospasm given the systemic difficulties and complications associated with HHH therapy in patients with PRES.
- Hyperdynamic therapy
- Posterior reversible encephalopathy syndrome
- Subarachnoid hemorrhage